North Carolina, 2016

Damaging Wind in North Carolina, July 7, 2016

July 7, 2016 · NWS MRX · 1 event in 1 county or zone

Moderately to highly unstable air was in place across much of the Southern Appalachian region as a mesoscale convective system rolled southeast out of the Lower Ohio Valley generating straight line wind damage over a broad area during the late afternoon through mid evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Moderately to highly unstable air was in place across much of the Southern Appalachian region as a mesoscale convective system rolled southeast out of the Lower Ohio Valley generating straight line wind damage over a broad area during the late afternoon through mid evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 2:23 PM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 7, 2:23 PM EST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
323 PM EDT THU JUL 7 2016

.SHORT TERM (This Afternoon through Friday)...

A fairly similar setup this afternoon as compared to yesterday
afternoon with a shortwave trough and MCS to the NW and another area
of showers and storms to the E. The main difference is the amount of
cloud cover at this hour compared to yesterday. Widespread showers
and storms this morning produced a decent canopy of cloud cover. Due
to this, temperatures are running about 5 to 10 degrees cooler than
yesterday. There are a few exceptions of course with Chattanooga and
a few locations in the Southern Valley currently in the upper 80s
and low 90s. The MCS to the west will move into the area late this
afternoon and evening. Expect there will be an increase in coverage
along and ahead of this boundary over the next few hours with high
SBCAPE values across Middle Tennessee and South-Central Kentucky.
These values decrease to the east due to the cloud cover. However,
if a few breaks occur, there could be some values in the 1500-2500
J/Kg range across the Plateau. The latest RAP indicates that 0-6
km bulk shear values will range from 40-50 kts later this
afternoon, which would be impressive for the time of year but the
location and timing of the precipitation are not in good agreement
with the current trends. Other models are struggling with timing
and location of precip. as well but the average deep layer shear
values are around 25-35 kts. Therefore, not overly impressive but
enough to potentially maintain the intensity of the line,
especially if slightly higher instability values are realized. For
now, will continue with the mention of strong to marginally severe
storms in the HWO with damaging winds and heavy rainfall being the
main threats. With the break in between the precipitation, drainage
basins have been given sometime to recover with 3-hr FFG values
generally from around 2-3 inches. Will not be issuing a Flash Flood
Watch at this time but expect there will be a couple of areas of
localized flash flooding. The line of showers and storms will push
east tonight with patchy fog developing after midnight.

By Friday morning, most of the precip. will be to the east with
another upper level trough moving across the Upper Mississippi River
Valley into the Great Lakes. A cold front associated with this
system will move across the Mississippi River Valley into the Ohio
River Valley during the day. Most of the area should remain dry
during the morning with some uncertainty as to how much cloud cover
will remain. PW values will remain elevated with values in the 1.8-
2.0 inch range. Models indicate that showers and storms will
develop ahead of this boundary during the peak heating of the day.
The NAM is very aggressive with SBCAPE values as high as 4500 J/Kg.
The GFS is much more reasonable with values in the 2000-3000 J/Kg
range with 0-6 km bulk shear values in the 35-45 kt range.
Overall, the parameters look to line up fairly well, especially for
locations north of I-40. The main threats with these storms again
will be damaging winds and localized flash flooding. The threat
will be dependent on how much cloud cover there is Friday morning
and early afternoon. For now, it appears there will be enough of a
threat to introduce strong to severe storms in the HWO for Friday
afternoon and evening.

.LONG TERM (Friday night through Thursday)...

Starting this period with afternoon showers particularly over
southwest VA lingering through at least the first half of the
night. This is in association with a shortwave and associated weak
frontal boundary. Saturday another shortwave will translate across
western KY and West TN into the forecast area. Low-level easterly
flow means the atmosphere may be slightly drier compared to recent
days limiting shower and thunderstorm activity on Saturday
confining it more across the southern TN Valley. Better rain
chances occur area-wide on Sunday and Sunday night ahead of a
stronger, slow moving upper trough. Rainfall chances persist on the
northern edge of the upper high for the remainder of the forecast
period. Temperatures are expected to be near seasonal normals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             76  98  74  94 /  20  20  20  40
Knoxville McGhee Tyson Airport, TN  73  93  74  91 /  60  40  40  30
Oak Ridge, TN                       73  94  75  91 /  60  40  40  30
Tri Cities Airport, TN              70  90  71  88 /  40  50  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/AC
Hazardous weather outlook, Jul 7, 1:52 PM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT THU JUL 7 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
252 PM EDT THU JUL 7 2016 /152 PM CDT THU JUL 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE SOUTHERN
APPALACHIAN REGION LATE THIS AFTERNOON AND EVENING. SOME OF THESE
STORMS WILL BE STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND
LOCALIZED FLOODING BEING THE MAIN THREATS. THE MAIN AREA OF CONCERN
WILL BE LOCATIONS ALONG AND WEST OF INTERSTATE 75.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE SOUTHERN
APPALACHIAN REGION LATE FRIDAY AFTERNOON AND EVENING. SOME OF
THESE STORMS WILL BE STRONG TO MARGINALLY SEVERE WITH DAMAGING
WINDS AND LOCALIZED FLOODING BEING THE MAIN THREATS. THE MAIN AREA
OF CONCERN WILL BE LOCATIONS ALONG AND NORTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING AND AGAIN FRIDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 7, 6:07 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     WEARS VALLEY            35.71N 83.66W
07/07/2016                   SEVIER             TN   911 CALL CENTER

            LARGE TREE BLOWN DOWN...TAKING DOWN POWER LINES.

&&

GCARRIN
Local storm report, Jul 7, 6:17 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
717 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
07/07/2016                   MONROE             TN   TRAINED SPOTTER

            A FEW TREES WERE SNAPPED OR UPROOTED.

&&

GCARRIN
Local storm report, Jul 7, 6:25 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     FARRAGUT                35.87N 84.18W
07/07/2016                   KNOX               TN   911 CALL CENTER

            SEVERAL TREES DOWNED. MANY RESIDENTS WITHOUT POWER.

&&

GCARRIN
Local storm report, Jul 7, 6:30 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     WEARS VALLEY            35.71N 83.66W
07/07/2016                   SEVIER             TN   911 CALL CENTER

            A FEW TREES DOWN NEAR WEARS VALLEY.

&&

GCARRIN
Local storm report, Jul 7, 6:37 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
737 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
07/07/2016                   UNION              TN   911 CALL CENTER

            A FEW TREES DOWNED NEAR MAYNARDVILLE.

&&

GCARRIN
Special weather statement, Jul 7, 6:38 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
738 PM EDT THU JUL 7 2016

NCZ060-061-TNZ087-101-102-080030-
CHEROKEE NC-CLAY NC-SOUTHEAST MONROE TN-WEST POLK TN-EAST POLK TN-
738 PM EDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...CLAY AND SOUTHEASTERN
POLK COUNTIES UNTIL 830 PM EDT...

AT 738 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR TOWN OF SANTEETLAH TO 11 MILES NORTHWEST
OF MURPHY TO 8 MILES EAST OF BENTON. MOVEMENT WAS SOUTHEAST AT 40
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...DUCKTOWN...HAYESVILLE...NANTAHALA LAKE...
ARCHVILLE...UNAKA...BRASSTOWN...HIAWASSE DAM...VIOLET...TUSQUITEE...
HOT HOUSE...COPPERHILL...MARBLE...TURTLETOWN...SHOOTING CREEK...
WILLIAM L. DAVENPORT REFUGE AND TOPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
EASTERN TENNESSEE.

LAT...LON 3499 8452 3517 8462 3525 8419 3531 8402
      3524 8401 3522 8397 3526 8384 3524 8376
      3526 8372 3523 8369 3520 8373 3519 8371
      3515 8373 3516 8365 3514 8366 3513 8362
      3504 8356 3502 8352 3501 8352 3500 8349
TIME...MOT...LOC 2338Z 325DEG 34KT 3530 8388 3521 8416 3515 8451

AMP.23

The radar

The Knoxville radar (KMRX), 133 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
July 7, 6:40 PM EST
Where
Cherokee County, 0.69 mi N of Murphy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.090, -84.030

A few trees were reported down in Murphy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635151.